Missouri, 2012

Hail in Missouri, August 3, 2012

August 3, 2012 · NWS PAH · 1 event in 1 county or zone

A severe storm developed along a weak warm front that extended from west to east across southern Missouri. The storm occurred in a hot and very unstable air mass during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe storm developed along a weak warm front that extended from west to east across southern Missouri. The storm occurred in a hot and very unstable air mass during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:01 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 2:01 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT FRI AUG 3 2012

.UPDATE...
ISSUED AT 300 PM CDT FRI AUG 3 2012

WIDESPREAD STRATOCU FIELD HAS HELD STRONG OVER MUCH OF THE
FORECAST AREA THIS AFTERNOON. A FEW SHOWERS HAVE POPPED UP IN THE
VICINITY OF THE OLD WARM FRONT IN THE EVANSVILLE TRI STATE
AREA...BUT THEY HAVE BEEN WEAK AND SHORT-LIVED. THE AREA CERTAINLY
APPEARS TO BE WELL CAPPED TODAY..AND DO NOT SEE WHY THAT WOULD
CHANGE BEFORE SUNSET. STILL FEEL THAT BEST CHANCE OF A SHOWER OR
STORM WILL BE IN THE HILLS OF SOUTHEAST MISSOURI...BUT EVEN THAT
SHOULD NOT BE TOO BAD COMPARED TO RECENT CONVECTIVE EVENTS IN THE
REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM CDT FRI AUG 3 2012

THE NAM AND GFS EACH TRY TO DEVELOP SOME CONVECTION OVER THE MID-
SECTION OF THE FORECAST AREA OVERNIGHT TONIGHT IN RESPONSE TO A
WEAK MID/UPPER LEVEL DISTURBANCE MOVING EASTWARD THROUGH THE
REGION. HOWEVER...THEY ARE NOT NECESSARILY LOCKED ONTO THE MCV
MOVING INTO NORTHWEST MISSOURI THIS AFTERNOON.

THE AREA IS WELL CAPPED THIS AFTERNOON...BUT AS THIS MCV MOVES
TOWARD THE REGION THIS EVENING...WOULD NOT BE AT ALL SURPRISED TO
SEE CONVECTION DEVELOP AND MOVE EAST THROUGH THE ENTIRE AREA
OVERNIGHT AND POSSIBLY INTO SATURDAY MORNING. FOR SATURDAY WOULD
EXPECT BEST CHANCES OF CONVECTION TO BE IN THE EAST...AND POSSIBLY
EVEN IN THE MORNING HOURS. WILL KEEP A SLIGHT CHANCE IN THE WEST
AND NORTHWEST...BUT THOSE AREAS SHOULD SEE PLENTY OF SUNSHINE.

THE MODELS CONTINUE TO POOL SURFACE MOISTURE OVER THE REGION
SATURDAY AHEAD OF THE COLD FRONT TO MOVE INTO THE AREA EARLY
SUNDAY. THIS INCREASED MOISTURE AND THE POTENTIAL FOR SUNNY AREAS
TO REACH THE UPPER 90S OR TRIPLE DIGITS SATURDAY AFTERNOON WILL
RESULT IN HEAT INDICES 105 TO 110 IF NOT HIGHER.

THE BIG CONCERN FOR A HEAT ADVISORY OR WARNING ONCE AGAIN IS THE
POTENTIAL FOR CONVECTION TO MUDDLE UP THE ENVIRONMENT. FIGURING
THAT THE CONVECTION IS MOST LIKELY TO BE IN THE SOUTHEAST
SATURDAY...DECIDED TO ISSUE A HEAT ADVISORY FOR SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...AND ADJACENT PORTIONS OF WEST
KENTUCKY. CONFIDENCE IS NOT GREAT...BUT THE POTENTIAL FOR HEAT
INDICES OF 110 OR HIGHER IS THERE...AND CANNOT BE IGNORED. OF
COURSE THE ADVISORY MAY NEED TO BE EXPANDED EASTWARD IF NO
CONVECTION DEVELOPS TONIGHT.

THE MODELS ARE STILL STRUGGLING TO DEVELOP WIDESPREAD CONVECTION
OVER THE REGION SATURDAY NIGHT IN ADVANCE OF THE COLD FRONT.
HOWEVER...IF WE HIT THE HEAT ADVISORY SATURDAY AFTERNOON...THERE
SHOULD BE PLENTY OF INSTABILITY TO PLAY WITH IF STORMS REACH THE
AREA SATURDAY NIGHT. WILL KEEP POPS AT OR BELOW 50 FOR NOW...DUE
TO ALL OF THE IFS AND BUTS CURRENTLY IN THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM CDT FRI AUG 3 2012

NOT A GREAT DEAL OF CHANGE IN THE EXTENDED FORECAST BUT SOME
INCREASE IN CONFIDENCE FOR THE WEEKEND SYSTEM AND LOWER CONFIDENCE
FOR THE THURSDAY DAY SEVEN POPS.

THE LATEST ECMWF HAS COME INTO BETTER AGREEMENT WITH THE NAM GFS
SOLUTION WITH PUSHING THE FRONT ALL THE WAY THROUGH THE FA SUNDAY VS
HANGING IT UP OVER WEST KY. ANOTHER ASPECT OF THE WEATHER SUNDAY IS
BECOMING A BIT MORE CLEAR. THE MODELS ARE IN GOOD AGREEMENT WITH
SHOWING THE FRONT SOUTHEAST OF THE OHIO RIVER BY AFTN. THE FASTER
NAM HAS IT SOUTHEAST OF THE FA BY MID AFTERNOON BUT ALSO SHOWS A
PERTURBATION IN THE FLOW ALOFT IN THE COLD FRONTS WAKE INDICATING A
RE-FIRING OF STORMS IN THE FRONTS WAKE. OTHER MODELS HAVE HINTED AT
THAT THROUGH THE WEEK BUT THE RATIONAL WAS MORE OF A STALLING FRONT
THAN A KINK IN THE FLOW ALOFT OR POSSIBLY A COLD POOL OVER MAINLY
WEST KY IN THE AFTN. THE AVAILABLE MOISTURE NORTH AND WEST OF THE
OHIO RIVER WILL BE LIMITED BY AFTN AS THE DRIER COOLER AIR BEGINS TO
FILTER INTO THE HEARTLAND. BUT SOUTHEAST OF THE RIVER PWATS > 2
INCHES ON ABOUT ANY OPERATIONAL MODEL. IN ADDITION IF THE FRONT DOES
SLOW OR STALL OVER WKY IN THE AFTN THE POTENTIAL FOR SEVERE IS
SIGNIFICANT AS PER SWODY3. CAPE VALUES BETWEEN 2K AND 3K WILL BE
PRESENT BUT DROPPING OFF RAPIDLY IN THE MID TO LATE AFTN. K INDEX
AROUND 40 WITH TT 50. FREEZING LEVELS ARE UP THERE AROUND 15K AND
WET BULB ZERO AROUND 14. HOWEVER IF THE STORMS ARE AS STRONG AS THE
ONES IN SW IN LAST TUESDAY THE HAIL THREAT AND DOWNBURST THREAT WILL
OVERCOME ANY INHIBITION SET BY EXPECTED FREEZING LEVEL OR DOWNBURST
INDICATORS.

THE NAM EVEN SUGGESTS A DRY FRONTAL PASSAGE WITH ALL THE RAIN
ASSOCIATED WITH AFTN UPPER LEVEL DISTURBANCE. AM NOT READY TO
EMBRACE THAT SCENARIO ATTM BUT A DRY FRONTAL PASSAGE WOULD BE
NOTHING OUT OF THE ORDINARY FOR THIS SUMMER. WITH THE COPIOUS
AMOUNTS OF MOISTURE AVAILABLE...AM NOT COMFORTABLE WITH A DRY FROPA
ATTM. THE NEXT LITTLE BLIP ON THE SCREEN WILL ARRIVE THURSDAY
ALTHOUGH CONFIDENCE IS LOW AT THIS TIME. YESTERDAY THURSDAY APPEARED
TO BE A WEAK COLD FRONT APPROACH VIA THE ECMWF AND NOW IT APPEARS TO
BE A WARM FRONT PASSAGE. THUS WILL LEAN A BIT TOWARD THE GFS AND
PROBABLY LOWER POPS AS MUCH AS POSSIBLE AND STILL RETAIN A MENTION.
WILL WAIT AND SEE WHAT THE EXTENDED INIT YIELDS FOR FINAL DECISION.

AS FOR TEMPS EXPECT A COOL DOWN ON SUNDAY AND MONDAY POSSIBLY ON THE
ORDER OF NEARLY 10 DEGREES FAHRENHEIT OR NEAR NORMAL HIGHS. THEN WE
BEGIN WARMING THROUGH THE 90S FOR HIGHS THE REST OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1245 PM CDT FRI AUG 3 2012

THE TAFS ARE A REAL GUESS TODAY...DUE TO CONVECTIVELY MUDDLED
ENVIRONMENT OVER THE REGION. FEEL THAT THE BEST CHANCE OF TS OVER
THE REGION WILL BE ASSOCIATED WITH THE DISTURBANCE MOVING INTO THE
KANSAS CITY AREA THIS AFTERNOON. THIS SHOULD IMPACT THE AREA LATE
THIS EVENING AND OVERNIGHT IN THE WEST AND INTO THE KEVV AND KOWB
AREAS LATE TONIGHT INTO SATURDAY MORNING. CONFIDENCE IS LOW...BUT
DECIDED TO INSERT A PROB30 FOR MVFR RAIN IN TS AT ALL SITES. LATER
FORECASTS WILL HOPEFULLY BE ABLE TO ZERO IN BETTER ON THE TS
POTENTIAL.

PERIODIC IF NOT PERSISTENT CEILINGS ARE EXPECTED AT ALL TAF SITES
THIS AFTERNOON. MVFR LEVELS MAY PERSIST FOR THE FIRST FEW HOURS AT
KEVV AND KOWB...BUT VFR LEVELS CAN BE EXPECTED OTHERWISE. IF THE
CONVECTION DEVELOPS AS DISCUSSED TONIGHT...WOULD NOT BE SURPRISED
TO SEE SOME MVFR CEILINGS DEVELOP BEHIND IT SATURDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM NOON TO 8 PM CDT SATURDAY FOR ILZ075>078-
     080>090-092>094.

MO...HEAT ADVISORY FROM NOON TO 8 PM CDT SATURDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...HEAT ADVISORY FROM NOON TO 8 PM CDT SATURDAY FOR KYZ001>005.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....KH
AVIATION...DRS
Hazardous weather outlook, Aug 3, 2:39 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT FRI AUG 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED...MAINLY OVER SOUTHEAST
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING. A STRAY STORM
MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE PRIMARY CONCERNS.

LATE TONIGHT...A CHANCE OF THUNDERSTORMS WILL SPREAD EAST ACROSS
THE REGION. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN...BUT A STRAY SEVERE STORM WITH LARGE HAIL CANNOT BE
COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST SATURDAY THROUGH SUNDAY NIGHT. CHANCES
WILL BE BEST WITH A COLD FRONT TO MOVE THROUGH THE AREA LATE
SATURDAY NIGHT INTO SUNDAY. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE IN THE HEAT OF THE DAY SATURDAY...BUT A BETTER CHANCE OF
SEVERE STORMS IS FORECAST SUNDAY...MAINLY OVER WEST KENTUCKY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS ALONG
WITH LOCALLY HEAVY RAINFALL.

A HEAT ADVISORY HAS BEEN ISSUED FOR SATURDAY ACROSS SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI AND ADJACENT PORTIONS OF THE WEST
KENTUCKY. HEAT INDICES OF 105 TO 110 DEGREES CAN BE EXPECTED.
ELSEWHERE...HEAT INDICES WILL TOP OUT FROM 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SUNDAY OVER WEST KENTUCKY.

DRS

In the hours before

Special weather statement, Aug 3, 2:18 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT FRI AUG 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
318 PM CDT FRI AUG 3 2012

...HOT AND HUMID CONDITIONS WILL CONTINUE SATURDAY...

MAXIMUM HEAT INDEX VALUES OVER SOUTHWEST INDIANA AND MUCH OF WEST
KENTUCKY WILL ONCE AGAIN TOP OUT IN THE 100 TO 105 DEGREE RANGE
SATURDAY AFTERNOON. THUNDERSTORMS ARE FORECAST THROUGH THE DAY
SATURDAY...ESPECIALLY OVER WEST KENTUCKY. IF THE STORMS AND
ASSOCIATED CLOUD COVER PERSIST MORE THAN CURRENTLY EXPECTED...THE
HEAT MAY BE HELD DOWN CONSIDERABLY OVER SOME PORTIONS OF THE AREA.

REMEMBER TO TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND PROLONGED
TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE ACTIVITIES TO EARLY
MORNING OR CLOSER TO SUN DOWN. MAKE SURE TO DRINK PLENTY OF WATER.
AND TAKE FREQUENT BREAKS IN COOLER LOCATIONS. ALSO...REMEMBER TO
CHECK ON THE ELDERLY...ESPECIALLY IF THEY LIVE WITH NO AIR
CONDITIONING.

DRS

The radar

The Paducah radar (KPAH), 126 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bollinger

When
August 3, 4:12 PM CST to 4:15 PM CST
Where
Bollinger County, 6 mi W of Zalma to Gipsy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -90.189

Hail from half-dollar to golf-ball size was reported several miles west of Zalma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398269.